Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 116, NWS Tucson, AZ

September 1, 2005Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 1, 2005, 2:46 PM MST for Pinal County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2005, 2:46 PM MST (21:46 UTC)
Expired
Sep 1, 2005, 3:30 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 60 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2152 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 012148
SVRTWC
AZC021-012230-
/O.NEW.KTWC.SV.W.0116.050901T2146Z-050901T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
246 PM MST THU SEP 1 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 330 PM MST

* AT 237 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL PINAL COUNTY...OR ABOUT 13 MILES
  SOUTHEAST OF FLORENCE...AND MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3278 11126 3291 11107 3303 11109 3303 11123
      3289 11143 3278 11136

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 012207
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
307 PM MST THU SEP 1 2005

AZC021-012230-
/O.CON.KTWC.SV.W.0116.000000T0000Z-050901T2230Z/
PINAL AZ-
307 PM MST THU SEP 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM MST FOR
CENTRAL PINAL COUNTY...

AT 305 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED OVER CENTRAL PINAL COUNTY...OR ABOUT 11 MILES
SOUTHEAST OF FLORENCE...MOVING NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3278 11126 3291 11107 3303 11109 3303 11123
      3289 11143 3278 11136

$$

WEATHER.GOV/TUCSON


SMR
000 
WWUS55 KTWC 012227
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
330 PM MST THU SEP 1 2005

AZC021-012230-
/O.EXP.KTWC.SV.W.0116.000000T0000Z-050901T2230Z/
PINAL AZ-
330 PM MST THU SEP 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PINAL COUNTY HAS BEEN 
ALLOWED TO EXPIRE...

AT 320 PM MST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE THUNDERSTORM OVER CENTRAL PINAL COUNTY HAD FALLEN UNDER SEVERE 
THREASHOLDS. THAT SAID...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 3278 11126 3291 11107 3303 11109 3303 11123
      3289 11143 3278 11136

$$

WEATHER.GOV/TUCSON

SMR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:30 PM MST, 16 minutes earlier.

Area forecast discussion, Sep 1, 2:30 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST THU SEP 1 2005

.SYNOPSIS...HIGH PRESSURE OVER WEST TEXAS WILL BRING A MOIST
SOUTHERLY FLOW TO THE AREA...RESULTING IN SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS INTO THE WEEKEND. THE BEST CHANCE OF
THUNDERSTORMS WILL OCCUR MAINLY EAST OF TUCSON. DAYTIME HIGH
TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH EARLY NEXT WEEK. A WEAK
TROUGH IS FORECAST TO PUSH THE MOISTURE FURTHER EAST ALONG THE
ARIZONA AND NEW MEXICO BORDER BY THE END OF THE UPCOMING WEEK.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED ACROSS
SE PINAL AND WRN GRAHAM COUNTIES AT THIS TIME. SHOWERS AND
THUNDERSTORMS WERE DECREASING IN COVERAGE AND INTENSITY ACROSS
CENTRAL AND ERN PIMA COUNTY...WITH DRY CONDITIONS ACROSS MUCH OF
COCHISE COUNTY AND FAR WRN PIMA COUNTY. IR SATELLITE IMAGERY DURING
THE PAST HOUR INDICATED CLOUD TOPS COOLING OVER SE PINAL AND WRN
GRAHAM COUNTIES...BUT WERE GENERALLY WARMING OVER CENTRAL PIMA
COUNTY. HAVE NOTICED THE LOWER DEWPOINTS...IN THE UPPER 40S-LOWER
50S TO THE SE OF TUCSON OVER SANTA CRUZ AND COCHISE COUNTIES.

SATELLITE AND RADAR TRENDS SUGGEST THAT THE BULK OF THE HEAVIER
ACTIVITY WILL OCCUR NORTH OF TUCSON DURING THE NEXT 1-2 HOURS.
HOWEVER AM CONCERNED ABOUT THE COOLING CLOUD TOPS AND INCREASED
LIGHTNING STRIKE ACTIVITY DURING THE PAST 30-60 MINUTES OVER E
CENTRAL SONORA/W CENTRAL CHIHUAHUA. THIS ACTIVITY MAY SEND AN
OUTFLOW NWWD AND PROVIDE ADDITIONAL CONVECTIVE DEVELOPMENT THIS
EVENING.

01/12Z GFS INITIALIZED A VORT MAX/CYCLONIC CIRCULATION FEATURE OVER
WRN CHIHUAHUA MUCH BETTER VERSUS THE 01/12Z NAM. THUS THE GFS
SOLUTION WAS ACCEPTED AND USED AS THE PRIMARY BASIS FOR POP AND
WEATHER GRIDDED DATA FIELDS FOR TONIGHT AND EARLY FRI. THUS WILL
MAINTAIN SCATTERED SHOWERS AND THUNDERSTORMS MOST LOCALES THIS
EVENING...AND WILL ALSO MAINTAIN LOW-GRADE POPS GENERALLY TUCSON
VICINITY EWD LATE TONIGHT INTO FRI MORNING AS THE VORT MAX MOVES NWD.

UPPER HIGH PROGGED TO REMAIN TO THE EAST OF THIS FORECAST AREA OVER
SRN NM AND/OR WEST TX REGION INTO EARLY NEXT WEEK WITH TROUGH OVER
THE ERN PACIFIC OFF THE W COAST. UPPER HIGH THEN PROGGED TO MIGRATE
SWWD...TO A POSITION EITHER OVER THIS FORECAST AREA OR JUST S OF THE
AREA...LATER NEXT WEEK. PER COORD WITH WFO/S PSR/FGZ...OPTED TO
INCREASE POPS SLIGHTLY DURING THE EARLY PORTION OF THE UPCOMING
WEEK. THEREAFTER NO SIGNIFICANT ADJUSTMENTS MADE TO INHERITED
FORECASTS. DAYTIME MAX TEMPS DURING MUCH OF THIS FORECAST PERIOD
EXPECTED TO REMAIN CLOSE TO SEASONAL NORMALS FOR EARLY SEP.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.CLIMATE...THE AUGUST CLIMATE REPORT FOR TUCSON HAS BEEN RELEASED
AND IS FOUND ON OUR WEBSITE AT (ALL LOWER CASE LETTERS):
HTTP://WWW.WRH.NOAA.GOV/TWC/CLIMATE/MONTHLY/AUG05.PHP. AUGUST 2005
WILL GO INTO THE RECORD BOOKS AS THE 5TH WETTEST ON RECORD.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 1, 11:45 AM MST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST THU SEP 1 2005

AZZ019-029>035-021400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1145 AM MST THU SEP 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...HIGH PRESSURE HAS SHIFTED TO THE EAST OF ARIZONA BRINGING
A MORE SOUTH TO SOUTHEAST FLOW ACROSS THE DESERT SOUTHWEST TODAY.
THIS PATTERN CHANGE HAS ALLOWED ADDITIONAL MOISTURE TO MOVE
INTO SOUTHEAST ARIZONA AND HENCE AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT...WITH THE POSSIBILITY OF SOME OF
THESE STORMS BEING SEVERE.

DISCUSSION...A LARGE PATTERN CHANGE HAS OCCURRED OVER THE PAST 24
HOURS WITH THE HIGH PRESSURE SHIFTING TO THE EAST OF ARIZONA. THIS
TRANSITION HAS ALLOWED FOR THE DESERT SOUTHWEST TO BE IN A MORE
SOUTH TO SOUTHEAST FLOW PATTERN...ALLOWING ADDITIONAL MOISTURE TO
MOVE INTO SOUTHEAST ARIZONA. PRECIPITABLE WATER VALUES ACROSS THE
AREA ARE GENERALLY OVER AN INCH WITH SOME LOCATIONS OVER AN INCH
AND A HALF. THE 12Z KTUS PRECIPITABLE WATER VALUE OF 1.24 INCHES
IS ABOUT 0.40 INCH HIGHER THAN 24 HOURS AGO.

ALONG WITH THE INCREASE IN MOISTURE THE 12Z KTUS SOUNDING ALSO
SHOWED A RATHER UNSTABLE ATMOSPHERE WITH A LIFTED INDEX VALUE OF -7
AND AN UNMODIFIED SURFACE BASED CAPE OF 1985 J/KG. ADDITIONALLY...
THE COOLING OF THE MID LEVELS AND DYNAMICS MOVING THROUGH THE AREA
WILL HELP TO PROMPT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.
THERE IS A CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BE SEVERE...
WITH THE MAIN THREAT BEING HAIL AND HIGH WINDS.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SCATTERED ACROSS ALL
OF SOUTHEAST ARIZONA...WITH ISOLATED STORMS BEING SEVERE THIS
AFTERNOON AND THIS EVENING. SHOWERS AND THUNDERSTORMS HAVE ALREADY
BEGUN TO DEVELOP THIS MORNING WITH INITIAL STORMS DEVELOPING IN
CENTRAL AND EASTERN PIMA...COCHISE...AND SANTA CRUZ COUNTIES.

THERE IS ALSO THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS
IN THE OVERNIGHT PERIOD INTO EARLY TOMORROW MORNING...WITH PLENTY
OF DYNAMICS MOVING THROUGH DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN INFLUX IN MOISTURE ACROSS SOUTHEAST ARIZONA WILL PROMPT AN
UPSWING IN AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 1, 12:39 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1239 PM MST THU SEP 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             17 SE SELLS             31.74N 111.67W
09/01/2005  1.75 INCH        PIMA               AZ   COUNTY OFFICIAL

            COUNTY OFFICIAL REPORTED NEAR GOLF BALL SIZE HAIL AT THE
            VILLAGE OF SOUTH KOMELICK ALONG INDIAN ROUTE 19, 5 MILES
            NORTH OF CHOULIC.

&&

ELSLAGER
Local storm report, Sep 1, 1:12 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
112 PM MST THU SEP 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             19 SE TUCSON            32.00N 110.66W
09/01/2005  0.75 INCH        PIMA               AZ   OTHER FEDERAL

            DMAFB RELAYED A REPORT FROM THE VAIL AREA OF THREE
            QUARTER INCH HAIL.

&&

ELSLAGER
Local storm report, Sep 1, 2:30 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST THU SEP 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      15 SE SELLS             31.76N 111.70W
09/01/2005                   PIMA               AZ   LAW ENFORCEMENT

            VEHICLE STUCK IN WASH ALONG ROUTE 19. ALSO ROUTE 19 FROM
            MILEPOST 10 TO 20 WAS CLOSED DUE TO HIGH WATER.

0220 PM     FLASH FLOOD      5 S ORACLE              32.55N 110.78W
09/01/2005                   PINAL              AZ   LAW ENFORCEMENT

            MOTORIST STUCK ON OLD WEB ROAD BETWEEN PEPPERSAUCE AND
            ALDER WASHES. ALL ROADS THAT INTERSECT THE TWO WASHES
            WERE CLOSED DUE TO FLOODING.

&&

ELSLAGER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 11:44 AM MSTSevere Thunderstorm WarningTWCPima46 min
Sep 1, 12:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Sep 1, 1:23 PM MSTFlash Flood WarningTWCPima112 min
Sep 1, 1:30 PM MSTFlash Flood WarningTWCPinal60 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.